Steroid Psychosis from Medrol (Methylprednosolone)

The drug Medrol can cause steroid psychosis. “Steroid psychosis” is the name given to severe behavioral changes that result from taking a corticosteroid drug, of which Medrol (generic name methylprednosolone) is one. This type of drugs is usually used as anti-inflammatory agents, and are not to be confused with the type of steroid drugs that athletes use.

My mother was prescribed a Medrol Dosepak to bring down inflammation in her brain caused by a chronic subdural hematoma. The Medrol caused an adverse reaction: steroid psychosis.

The hope was that the Medrol Dosepak would cause her body to “resorb” the CSDH. The Medrol Dosepak consisted of a six-day supply, with six, 4-mg tablets to be taken on the first day, and then subtracting one per day until the sixth day, in which she’d take only one.

I gave her two tablets at 1:15 pm. She lied down and didn’t get up till 4 pm. She seemed a bit disoriented, but nothing concerning; my mother had been suffering agonizing headache pain from the CSDH. At 4:10 pm I gave her two more Medrol tablets. As 4:30 approached she began showing signs of mild agitation.

The neurosurgeon never told us that the Medrol might cause mental side effects. Over the next 30 minutes my mother couldn’t sit still and kept demanding she be allowed to go to different spots (she was at risk for falls due to wobbliness from inertia caused by the daily headaches).

Every time she’d sit she’d try to get back up and we had to keep setting her back down. Her voice was angry and agitated, and she refused to listen to her husband’s pleas to just sit still. Then came complaints she couldn’t breathe (a possible side effect of Medrol that I later learned). We thought this complaint was from a panic attack. But this time, her complaints were raving, mixed with cries of agony and pleas to go to the ER.

A visitor my father was expecting showed up and they went to the den, door closed, while I had to physically restrain my mother from barging into the den to interrupt. She kept hollering out her husband’s name in a most agitated, loud and desperate way, and threatened to “hit” me if I didn’t take my hands off her.

Her anguished shouts were so loud that he had to leave the den twice to try to calm her. She kept demanding I let her see him even though I kept telling her he was busy with the guest and that it was rude to interrupt.

I then realized that maybe we should take her to the ER; otherwise, I figured, we’d be up all night trying to keep her contained. My mother’s sense of direction was shot; I had to steer her to the garage.

Once I got her buckled in the car, she kept trying to get out, demanding that my father unlock the door. She’d unlock it and he’d lock it from his side with the master switch. “We’re going to the ER; that’s what you want,” he kept telling her, while she kept yelling to be let out.

The drive was 25 minutes, and the whole time, my mother kept demanding that my father let her out of the car. “Open this door! Open this door!” she’d demand while the car was going 45 mph. I was seated behind her, hands on her shoulders the entire time in case she tried to open the door.

In the ER room my mother was anguished, panicky and sometimes crying, interrupting me as I was conversing with the doctor.

The doctor said the CAT scan didn’t show anything consistent with such mad behavior; the CSDH was not to blame, and the doctor suspected steroid psychosis from Medrol. “I see this all the time,” she told me. The nurse concurred; he had seen steroid psychosis often enough to recognize its distinct characteristics. He described them to me and they fit perfectly my mother’s behavior at the house.

Next day my mother (who showed no signs of the mad behavior of the prior evening) was scheduled for surgery to drain the CSDH; Medrol was out, and the neurosurgeon told me that yes, Medrol, even just the four tablets, could cause a psychosis-like reaction. Following the surgery, again, there was no sign of the agitation or blatant confusion.

Carl Tores